SILVER SPRING, Md. – The Food and Drug Administration issued a warning Friday that a group of drugs used to treat diabetes can cause severe and persistent joint pain.
A warning is being added to the labels of all types of dipeptidyl peptidase-4, or DPP-4, inhibitors, including sitagliptin, saxagliptin, linagliptin, and alogliptin, about the risk for joint pain.
DPP-4 inhibitors are used to lower blood sugar in adults with type 2 diabetes as part of treatment programs that also include changes to diet and exercise.
“Patients should not stop taking their DPP-4 inhibitor medicine, but should contact their health care professional right away if they experience severe and persistent joint pain,” the agency said in a press release. “Health care professionals should consider DPP-4 inhibitors as a possible cause of severe joint pain and discontinue the drug if appropriate.”
FDA researchers reviewed cases of severe joint pain due to the drugs as listed in the FDA Adverse Event Reporting System database, finding that patients developed persistent pain in their joints anywhere from one day to years after beginning the treatment.
Most patients’ pain went away within a month of discontinuing their use of the drugs, however those who either restarted the same drug or another found their pain returned.
The agency is asking patients and caregivers to report pain connected with DPP-4 inhibitors to their MedWatch program.
Health and Wellness Associates